Ask an Eye M.D.Question Topics
Ask an Eye M.D. Answer Archive
Please read our important medical disclaimer.
Do eye drops used to numb the eye for an examination drain into the nasal and sinus cavities? If so does that present a health risk?
Topical anesthetic drops are commonly used by ophthalmologists to allow for better examination of the ocular surface after injury or to perform tests such as glaucoma checks or corneal thickness measurements.
The lacrimal drainage system provides a connection between the eye and nasal passages through the canalicular system. This is a duct in the inner corner of the lower lid. Tears empty through an opening known as the punctum and travel through the canalicular system to empty into the nasal passage to prevent overflow of moisture in the eye. It is possible for a medicine like topical anesthesia to enter this system with the tears and empty into the nasal passages. Fortunately the amount of medicine that enters the nasal passage is very low and one or two drops placed during an examination are not enough to cause toxicity. Multiple applications of topical anesthesia over several days to weeks for an eye injury such as a corneal abrasion can make the eye feel better but ultimately the toxicity of drops over that time period can cause permanent damage to the cornea and potentially damage to the nasal sinuses (the latter would take weeks to months of continuous anesthetic drops to develop permanent damage). Again, small applications applied by your Eye M.D. is not a sufficient dose to cause any damage to the eye, nasal passages or sinuses.
Answered by: W. Barry Lee, MD
Categories: General Eye Health
Have a question that hasn't been answered yet? Ask it!
Answered: Jul 10, 2012
Search for Questions & Answers
Meet Our Experts
- Your questions are answered by more than two dozen members of the American Academy of Ophthalmology who volunteer their time with EyeSmart.